Alert archive / Virginia / Areal Flood Warnings in 2018
Areal Flood Warning 310, NWS Baltimore/Washington
NWS Baltimore/Washington issued this areal flood warning at Aug 21, 2018, 10:29 PM EDT for Prince William County, City of Manassas, Virginia. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2018, 10:29 PM EDT (02:29 UTC)
- Expired
- Aug 22, 2018, 4:30 AM EDT
- In force
- 6 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The Sterling radar (KLWX), 29 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 2.5 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 509 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 727 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.5
The text
As transmitted.
933
WGUS41 KLWX 220229
FLWLWX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Baltimore MD/Washington DC
1029 PM EDT TUE AUG 21 2018
VAC153-683-220830-
/O.NEW.KLWX.FA.W.0310.180822T0229Z-180822T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Prince William VA-City of Manassas VA-
1029 PM EDT TUE AUG 21 2018
The National Weather Service in Sterling Virginia has issued a
* Flood Warning for...
Central Prince William County in northern Virginia...
The southwestern City of Manassas in northern Virginia...
* Until 430 AM EDT Wednesday.
* At 1026 PM EDT, stream gauges indicate flooding is occurring on
Broad Run. This will affect Piper Lane near the Manassas Airport
and other low lying land. Other streams in the area may also be
experiencing flooding, and Cedar Run continues to rise.
* Some locations that may experience flooding include...
Linton Hall, Manassas, Gainesville, Nokesville, Aden and Greenwich.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3872 7746 3875 7739 3871 7738 3858 7754
3877 7767 3878 7761
$$
ADS2 follow-up statements
889
WGUS81 KLWX 220606
FLSLWX
Flood Statement
National Weather Service Baltimore MD/Washington DC
206 AM EDT WED AUG 22 2018
VAC153-683-220830-
/O.CON.KLWX.FA.W.0310.000000T0000Z-180822T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Prince William VA-City of Manassas VA-
206 AM EDT WED AUG 22 2018
...A FLOOD WARNING REMAINS IN EFFECT UNTIL 430 AM EDT FOR CENTRAL
PRINCE WILLIAM AND THE SOUTHWESTERN CITY OF MANASSAS...
At 204 AM EDT, reporting gauges indicated flooding continues on
Broad Run, affecting Piper Lane near the Manassas Airport. The
stream has crested and will slowly fall overnight. High water likely
exists on other area streams due to earlier heavy rainfall.
Some locations that may experience flooding include...
Linton Hall, Manassas, Gainesville, Nokesville, Aden and Greenwich.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3872 7746 3875 7739 3871 7738 3858 7754
3877 7767 3878 7761
$$
ADS786
WGUS81 KLWX 220823
FLSLWX
Flood Statement
National Weather Service Baltimore MD/Washington DC
423 AM EDT WED AUG 22 2018
VAC153-683-220832-
/O.EXP.KLWX.FA.W.0310.000000T0000Z-180822T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Prince William VA-City of Manassas VA-
423 AM EDT WED AUG 22 2018
...THE FLOOD WARNING WILL EXPIRE AT 430 AM EDT FOR CENTRAL PRINCE
WILLIAM AND THE SOUTHWESTERN CITY OF MANASSAS...
Flood waters have receded, and are no longer expected to pose a
threat to life or property. Please continue to heed any road
closures. Stream levels near Lake Jackson remain high, so use
caution if you must go near the Occoquan River this morning.
LAT...LON 3872 7746 3875 7739 3871 7738 3858 7754
3877 7767 3878 7761
$$
ADSWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this areal flood warning went out at Aug 21, 9:38 PM EDT, 51 minutes earlier.
Area forecast discussion, Aug 21, 9:38 PM EDT, 51 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
938 PM EDT Tue Aug 21 2018
.SYNOPSIS...
A warm front will lift north across the Mid-Atlantic this
afternoon, followed by a cold front moving west to east tonight.
A secondary cold front will follow Wednesday. Strong high
pressure will build in from the Ohio Valley Thursday, then cross
the region Friday into the weekend.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
A weak boundary remains over northern Maryland this evening and
a south to southwest flow throughout the lower and upper-
levels of the atmosphere has ushered in plenty of moisture
across the entire area. The deep moisture along with warm
conditions led to an unstable atmosphere this afternoon and
evening. Forcing from an upper-level disturbance along with
boundaries from convection caused plenty of showers and
thunderstorms during this time. The upper-level disturbance is
passing through the area this evening, and this system will be
the focal point for the heavier showers and thunderstorms along
with the weak surface boundary. The most widespread activity
will be across north-central and northeastern Maryland (near the
weak surface boundary) with isolated and scattered convection
possible elsewhere.
Drier air and subsidence will continue to work its way across
our area from west to east overnight behind the upper-level
disturbance. This will cause convection to dissipate. Warm and
humid conditions will persist overnight ahead of an approaching
cold front from the Great Lakes. Patchy fog and low clouds are
possible as well. Do think a tightening gradient will keep fog
more patchy instead of widespread, despite the recent rainfall
and high dewpoints. Lows tonight will be in the 60s/70s.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
A secondary shortwave and associated surface cold front will cut
across the Great Lakes and then traverse the Mid-Atlantic on
Wednesday. Low-level flow should be northwesterly by this time,
reducing the risk of deeper convection, but gusty showers seem
plausible given the potency of the upper wave. Highs will range
from 80 to 85F.
After the passage of this secondary front, a strong late summer high
pressure system will build in from the Ohio Valley on Thursday. High
temperatures will only reach the upper 70s to around 80F with
lows Thursday night falling into the 50s/60s.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
On Friday, a high pressure system will be in be in place over the
region. Winds will be light out of the west to northwest. Skies will
remain mostly clear. Day time temperatures will be mild in the upper
70s to lower 80s.
Saturday into Sunday, a weak shortwave trough will move through the
region over the weekend. High pressure is expected to be in place
over most of the region with a westerly flow. The westerly flow will
lead to up slope flow on the west side of the mountains. The best
chance for precipitation will be on the western side of the Blue
Ridge. The westerly flow will help keep most areas dry through
out our region. Day time temperatures will rise up into the low
to mid 80s on Saturday and into the mid to upper 80s on Sunday.
On Monday, a large broad upper level 500mb ridge will be in place
over the eastern United States. Skies will be mostly clear with
temperature reaching the upper 80s to low to mid 90s. Winds will be
west to southwesterly.
&&
.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
Showers and thunderstorms across the northeastern terminals and
KCHO will dissipate overnight behind an upper-level disturbance.
Patchy fog is possible overnight into early Wednesday due to the
recent rainfall and high dewpoints. However, latest thinking is
that fog will be patchy and not widespread due to a
strengthening pressure gradient, causing light winds to persist
overnight.
A popup shower or thunderstorm is possible later Wednesday
morning and afternoon, but coverage will be isolated/scattered
due to drier air moving in from the north and west.
For Thursday and Friday, high pressure will be in place leading
to light winds out of the north and mostly clear skies. VFR
conditions expected.
On Saturday, a weak boundary will try to approach from the west. A
westerly flow will limit moisture levels and focus any precip that
develops to the western side of the Blue Ridge. Winds will be light
out of the west with mostly clear skies. VFR condtions expected.
&&
.MARINE...
Small Craft Advisory is in effect into Wednesday morning for
portions of the tidal Potomac and middle and lower Chesapeake
Bay.
Winds should be largely sub-SCA on Wednesday, but gusty showers
are possible Wednesday as well as a secondary cold front
crosses. A surge of northerly winds is expected again Wednesday
night and a SCA has been issued.
Sub-SCA conditions are then expected Thursday through Saturday.
&&
.TIDES/COASTAL FLOODING...
Onshore flow has promoted tidal anomalies between 1 and 2 feet,
which will likely be maintained as southerly flow increases
ahead of a cold front. Coastal Flood Advisories have been issued
for most locations along the western shore of the Bay and upper
Tidal Potomac River overnight into Wednesday morning. Will have
to keep an eye on Havre De Grace, but winds will be turning more
westerly toward the time of high tide Wednesday morning.
Therefore, an advisory has not been issued at this time. Will
also have to watch for possible moderate flooding at Annapolis,
but with the winds turning more west of south
overnight...confidence was too low for a warning.
A northwest flow will develop later Wednesday and anomalies will
drop.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Advisory until 9 AM EDT Wednesday for DCZ001.
MD...Coastal Flood Advisory until 4 AM EDT Wednesday for MDZ018.
Coastal Flood Advisory from 2 AM to 9 AM EDT Wednesday for
MDZ011.
Coastal Flood Advisory until 10 AM EDT Wednesday for MDZ014.
Coastal Flood Advisory until 3 AM EDT Wednesday for MDZ017.
VA...Coastal Flood Advisory until 9 AM EDT Wednesday for VAZ054.
WV...None.
MARINE...Small Craft Advisory until 6 AM EDT Wednesday for ANZ532-533-
540>542.
Small Craft Advisory from 11 PM Wednesday to 6 AM EDT Thursday
for ANZ532>534-537-540>543.
Small Craft Advisory until 10 AM EDT Wednesday for ANZ534-537-
543.
&&
SYNOPSIS...BJL/MM
NEAR TERM...BJL/MM
SHORT TERM...MM
LONG TERM...JMG
AVIATION...BJL/MM/JMG
MARINE...BJL/MM/JMG
TIDES/COASTAL FLOODING...Hazardous weather outlook, Aug 21, 9:50 PM EDT, 39 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 950 PM EDT Tue Aug 21 2018 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-221000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 950 PM EDT Tue Aug 21 2018 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Tonight Locally heavy rainfall may lead to additional instances of flooding across northeastern Maryland late this evening. Elsewhere, localized flooding of small streams and creeks may continue overnight due to recent rainfall. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon or evening. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-221000- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 950 PM EDT Tue Aug 21 2018 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Tonight Locally heavy rainfall may lead to additional instances of flooding across central Maryland late this evening. Elsewhere, localized flooding of small streams and creeks may continue overnight due to recent rainfall. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon or evening.
In the hours before
Local storm report, Aug 21, 7:11 PM EDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
711 PM EDT TUE AUG 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM FLOOD 3 SW BULL RUN 38.75N 77.56W
08/21/2018 PRINCE WILLIAM VA IFLOWS
MINOR FLOODING OCCURRING AT BROAD RUN NEAR BRISTOW, VA.
CURRENT READING IS 10.16 FT AND FLOOD STAGE IS 9.5 FT.
&&
EVENT NUMBER LWX1801737
LFRLocal storm report, Aug 21, 7:21 PM EDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
721 PM EDT TUE AUG 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM TSTM WND DMG ROMNEY 39.35N 78.76W
08/21/2018 HAMPSHIRE WV 911 CALL CENTER
DOWNED TREE NEAR THE INTERSECTION OF GRASSY LICK RD AND
BETHEL CHURCH RD
&&
EVENT NUMBER LWX1801738
IMRLocal storm report, Aug 21, 8:16 PM EDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
816 PM EDT TUE AUG 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM FLOOD 2 N MANASSAS PARK 38.80N 77.45W
08/21/2018 PRINCE WILLIAM VA IFLOWS
MINOR FLOODING OCCURRING AT BULL RUN IN MANASSAS PARK.
CURRENT READING IS 12.34 FT AND FLOOD STAGE IS 12 FT.
&&
EVENT NUMBER LWX1801739
LFRLocal storm report, Aug 21, 8:17 PM EDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
817 PM EDT TUE AUG 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM MARINE TSTM WIND REAGAN NATIONAL ARPT 38.85N 77.03W
08/21/2018 M40 MPH ARLINGTON VA ASOS
&&
EVENT NUMBER LWX1801740
SMZLocal storm report, Aug 21, 8:47 PM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
847 PM EDT TUE AUG 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM WATER SPOUT 12 SE RIDGE 38.00N 76.22W
08/21/2018 ANZ534 MD PUBLIC
WATERSPOUT WEST OF CRISFIELD, MD VIA VIDEO FROM PUBLIC
&&
EVENT NUMBER LWX1801741
CJLLocal storm report, Aug 21, 8:54 PM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
854 PM EDT TUE AUG 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM FLOOD 1 N MARTINSBURG 39.47N 77.97W
08/21/2018 BERKELEY WV IFLOWS
MINOR FLOODING OCCURRED AT TUSCARORA CREEK. CREEK ROSE
ABOVE FLOOD STAGE AT 8PM.
&&
EVENT NUMBER LWX1801742
LFRThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 8:02 PM EDT | Severe Thunderstorm Warning | LWX | Frederick, Shenandoah, City of Winchester | 43 min |
| Aug 21, 8:25 PM EDT | Severe Thunderstorm Warning | LWX | Clarke, Fauquier, Frederick, Loudoun, Warren, City of Winchester | 50 min |
| Aug 21, 10:39 PM EDT | Areal Flood Warning | LWX | Loudoun | 6 hr |
| Aug 21, 11:16 PM EDT | Areal Flood Warning | LWX | Fairfax, Loudoun | 6 hr |
| Aug 22, 2:51 PM EDT | Special Marine Warning | LWX | 94 min |
Nearby
Areal Flood Warnings in Virginia, 2018Every areal flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.